Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Albuquerque, NM

May 29, 2017Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 29, 2017, 3:12 PM MDT for Union County, New Mexico. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2017, 3:12 PM MDT (21:12 UTC)
Expired
May 29, 2017, 3:24 PM MDT
In force
12 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Pueblo radar (KPUX), 179 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS55 KABQ 292112
SVRABQ
NMC059-292200-
/O.NEW.KABQ.SV.W.0137.170529T2112Z-170529T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
312 PM MDT MON MAY 29 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northwestern Union County in northeastern New Mexico...

* Until 400 PM MDT.

* At 312 PM MDT, a severe thunderstorm was located over Folsom, or 9
  miles northwest of Des Moines, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Des Moines and Folsom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3682 10400 3696 10400 3699 10370 3673 10371
TIME...MOT...LOC 2112Z 273DEG 13KT 3689 10391 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
1 follow-up statement
186 
WWUS55 KABQ 292124
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
324 PM MDT MON MAY 29 2017

NMC059-292134-
/O.CAN.KABQ.SV.W.0137.000000T0000Z-170529T2200Z/
Union-
324 PM MDT MON MAY 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UNION COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.

LAT...LON 3682 10400 3696 10400 3699 10370 3673 10371
TIME...MOT...LOC 2118Z 273DEG 13KT 3689 10386 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:50 PM MDT, 22 minutes earlier.

Area forecast discussion, May 29, 2:50 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
250 PM MDT Mon May 29 2017

.SYNOPSIS...
Atmospheric moisture will continue to increase over the state
through Wednesday, resulting in increasing chances for showers and
storms. Storms will be moving slowly on Tuesday and Wednesday, so
rain amounts will likely increase. Daytime temperatures will trend
down through mid week and generally be below normal, especially
across the Southeast Plains on Wednesday where highs are forecast to
be 15 to 20 degrees below normal thanks to clouds and rain cooling.
A warming trend will begin Thursday and continue into Saturday, with
temperatures reaching back to near normal areawide. Drying from the
west on Thursday and Friday will limit chances for storms to the
northeast and far southeast, but chances for storms will trend back
up and spread west to around the Central Mountain Chain over the
weekend thanks to a backdoor front.

&&

.DISCUSSION...
PWATs are trending up, with the 12z KABQ upper air sounding showing
0.53" compared to yesterday's 0.36". 24hr surface dewpoint change
values are an average +5 degrees across central and eastern New
Mexico, reflecting increasing moisture over the area. This increase
in moisture combined with daytime heating has resulted in a more
robust round of storms this afternoon, with a few strong storms
possible. A relatively dry lower boundary layer, weaker jet dynamics
and limited surface based instability are resulting in garden
variety high-based storms with a few stronger cells capable of
producing hail up to one inch in diameter and wind gusts approaching
60 mph. One or two pulse-type severe storms are not out of the
question this afternoon and early evening.

Atmospheric moisture will continue to trend up through Wednesday,
although winds aloft will be on the downtrend resulting in less shear
and slower storm motion. This means any severe threat should trend
down while the threat for locally heavy rainfall trends up. The 12z
NAM continues to be much more bullish with the QPF for Wednesday
compared to the GFS, with +1" amounts possible. Higher QPF amounts
makes more sense given very slow storm motion and a well above normal
PWAT atmosphere. The 12z NAM and GFS continue to show the PWAT at
KABQ ramping up to near 0.90" on Wednesday, which would beat the
daily record value of 0.83". Wednesday still looks like the coolest
day this forecast cycle, with highs up to 20 degrees below normal
across the Southeast Plains.

A drying/warming trend is forecast to begin Thursday, but differences
between the 12z GFS and ECMWF with the approaching upper level trough
is leading to lower Forecaster confidence in the timing and magnitude
of that trend. It does appear that chances for storms will be
confined to the Eastern Plains and Northern Mountains by Friday and
then back westward to the Central Mountain Chain over the weekend
thanks to a backdoor front.

11

&&

.FIRE WEATHER...
Showers and thunderstorms erupted late this morning over the high
terrain and continue to increase in coverage this afternoon. Storms
will continue to move toward the east or southeast through the
evening and may grow into a cluster across NE and EC NM. Thus,
several areas should see wetting rains east of the central mountain
chain. Some storms will contain heavy rain and small hail as well as
gusty winds. Meanwhile, from the Rio Grande Valley westward, a mix
of wet and dry storms remain the rule and gusty winds will continue
to be the main threat with these storms.

Though the moisture return will get disrupted by the storms this
evening, once storms dissipate, the return flow will make another
appearance, and moisture values will continue to increase.  This
will set the stage for another active day Tuesday, though storms
should be mostly of the wet variety, except near the Four Corners.
Storms should form along the high terrain and shift toward the east
or northeast. A weak disturbance aloft propagating across southern
NM should help generate storms across the plains, particularly the
southeast plains, Tuesday night into early Wednesday.

Wednesday should be the most active day of the week as the
aforementioned disturbance remains over the southeast NM plains and
moisture continues to be drawn in from the Gulf. Widespread storms
with wetting rains are expected. Storm motion will change more
drastically on Wednesday afternoon. Storms should move toward the
north or northwest for most areas, though slowly. By Thursday, the
disturbance will shift eastward and drier air will begin to filter
into at least western NM. This will shift the focus for convection
across the east. By Friday, drier air will continue to push in from
west to east, limiting precipitation chances further. Though small
chances will persist east of the central mountain chain.

Temperatures will remain below normal throughout much of the week,
with the coolest day being Wednesday thanks to the widespread cloud
cover and precip. Temps will warm back up Thursday and continue on
Friday. Most areas on Friday will be with a degree or two of normal.

Another moist back door front, or perhaps two, will arrive over the
weekend, which may increase storm chances again, at least for areas
along and east of the central mountain chain.

Only ventilation concerns are on Tuesday and Wednesday where spotty
poor vent rates exists across portions of north central and central
NM.

34

&&

.AVIATION...
18Z TAF CYCLE
SHRA/TSRA are already developing over the mountains late this
morning. Hi-Res models seem to be on the order of 3 hours too slow
with convective initialization. As storm coverage continues to
expand this afternoon, storms will move toward the east or southeast
onto the surrounding lower elevations. Greatest storm coverage is
expected across northeast and east central NM where better moisture
and instability exists. Moved up the timing of convection in most
TAFs. Gusty and erratic winds will be a sure bet with strong and
colliding outflow boundaries. Drier storms will be found west of the
central mountain chain, but gusty winds remain possible. Storms will
diminish near or shortly after 06Z Tues. Low level moisture will
continue to stream up from the Gulf, and some models are hinting at
MVFR cigs developing near KROW toward sunrise Tuesday.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  45  83  52  80 /   0  10  10  20
Dulce...........................  36  76  43  75 /  10  20  20  50
Cuba............................  45  75  47  74 /  20  20  30  60
Gallup..........................  41  80  46  76 /  20  20  20  40
El Morro........................  38  74  43  71 /  20  30  60  60
Grants..........................  39  76  46  73 /  20  20  40  50
Quemado.........................  49  75  51  72 /  40  50  40  60
Glenwood........................  44  87  47  86 /  20  40  60  40
Chama...........................  37  70  40  71 /  10  30  20  70
Los Alamos......................  51  72  53  69 /  40  30  40  60
Pecos...........................  44  73  46  69 /  50  40  50  60
Cerro/Questa....................  41  72  42  72 /  30  30  30  70
Red River.......................  33  68  37  66 /  30  50  40  70
Angel Fire......................  31  66  36  64 /  30  50  30  70
Taos............................  39  74  43  72 /  20  20  30  50
Mora............................  42  69  45  67 /  30  60  50  60
Espanola........................  52  78  52  74 /  30  20  30  50
Santa Fe........................  53  73  52  70 /  30  30  40  60
Santa Fe Airport................  50  77  50  72 /  20  10  30  50
Albuquerque Foothills...........  54  79  57  76 /  30  30  40  60
Albuquerque Heights.............  56  80  58  77 /  20  20  30  50
Albuquerque Valley..............  52  83  54  80 /  20  20  30  40
Albuquerque West Mesa...........  54  82  56  79 /  20  10  30  40
Los Lunas.......................  52  84  54  81 /  20  20  30  40
Rio Rancho......................  55  82  56  79 /  30  20  30  40
Socorro.........................  55  84  57  80 /  30  30  50  50
Sandia Park/Cedar Crest.........  48  75  51  69 /  40  40  50  70
Tijeras.........................  47  76  50  70 /  30  30  50  70
Moriarty/Estancia...............  43  77  47  71 /  30  30  40  60
Clines Corners..................  45  73  49  64 /  40  30  40  50
Gran Quivira....................  49  76  50  69 /  20  40  40  70
Carrizozo.......................  57  79  55  70 /  20  40  40  60
Ruidoso.........................  49  68  50  61 /  30  60  50  70
Capulin.........................  44  71  48  71 /  50  50  40  30
Raton...........................  42  75  46  74 /  30  30  30  30
Springer........................  43  76  47  75 /  30  30  30  30
Las Vegas.......................  43  72  45  67 /  40  50  30  50
Clayton.........................  48  78  52  77 /  40  30  40  30
Roy.............................  47  76  51  73 /  30  20  30  40
Conchas.........................  52  83  55  75 /  30  20  30  40
Santa Rosa......................  50  82  53  74 /  40  10  30  40
Tucumcari.......................  51  84  56  76 /  30  10  30  40
Clovis..........................  54  82  57  71 /  20  30  30  50
Portales........................  55  83  59  72 /  20  30  30  60
Fort Sumner.....................  57  83  58  72 /  30  10  30  50
Roswell.........................  57  84  61  71 /  20  20  30  60
Picacho.........................  53  79  55  69 /  30  30  40  60
Elk.............................  48  75  52  66 /  30  50  50  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, May 29, 4:10 AM MDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
410 AM MDT Mon May 29 2017

NMZ501>540-301015-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
410 AM MDT Mon May 29 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected over most of the
area this afternoon and evening with the best chances for
thunderstorms over the Southwest Mountains and the Northeastern
Plains. The primary threat from these thunderstorms will be gusty and
erratic winds with the possibility of some isolated strong
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm coverage will increase Tuesday through Thursday as
moisture from the Gulf of Mexico pushes into the state and a weather
disturbance moves into the region from the west Tuesday night. This
will increase thunderstorm coverage statewide with the best chances
east of the Central Mountain Chain. Isolated strong to severe
thunderstorms might be possible over SE New Mexico on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

54

In the hours before

Special weather statement, May 29, 1:42 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
142 PM MDT MON MAY 29 2017

NMZ527-528-292030-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
142 PM MDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
230 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm over
Raton Crews Airport, or 13 miles south of Raton, moving northeast at
25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Raton Crews Airport.

This includes Interstate 25 between Mile Markers 428 and 447.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3656 10456 3672 10462 3693 10425 3664 10416
TIME...MOT...LOC 1942Z 237DEG 24KT 3669 10449

CA
Special weather statement, May 29, 2:00 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT MON MAY 29 2017

NMZ529-292030-
Northeast Highlands-
200 PM MDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL COUNTY
UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Storrie Lake State Park, or 8 miles northeast of Las
Vegas, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of north central San
Miguel County.

This includes Interstate 25 between Mile Markers 350 and 363.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3578 10505 3577 10503 3576 10504 3575 10503
      3577 10501 3575 10486 3552 10504 3566 10521
      3579 10515
TIME...MOT...LOC 2000Z 295DEG 11KT 3568 10512

CA
Special weather statement, May 29, 2:14 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
214 PM MDT MON MAY 29 2017

NMZ529-532-533-292100-
Eastern San Miguel County-Guadalupe County-Northeast Highlands-
214 PM MDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES UNTIL 300 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anton Chico, or 28 miles northwest of Santa Rosa, moving east at 20
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Dilia, Anton Chico, Colonias and Tecolotito.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3514 10524 3533 10514 3529 10466 3497 10492
TIME...MOT...LOC 2014Z 290DEG 18KT 3516 10511

CA
Special weather statement, May 29, 2:15 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
215 PM MDT MON MAY 29 2017

NMZ523-292100-
Central Highlands-
215 PM MDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TORRANCE COUNTY
UNTIL 300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Encino, or 20 miles west of Vaughn, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Encino and Duran.

This includes Highway 285 between Mile Markers 223 and 231.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3465 10571 3479 10562 3470 10529 3440 10542
TIME...MOT...LOC 2015Z 301DEG 13KT 3467 10555

CA
Special weather statement, May 29, 2:44 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
244 PM MDT MON MAY 29 2017

NMZ527-292115-
Raton Ridge/Johnson Mesa-
244 PM MDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Capulin, or 17 miles west of Des Moines, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Folsom.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3688 10380 3687 10381 3685 10379 3684 10383
      3683 10383 3683 10381 3682 10379 3679 10379
      3673 10417 3690 10424 3700 10400 3700 10385
TIME...MOT...LOC 2043Z 251DEG 19KT 3685 10413

34
Special weather statement, May 29, 3:09 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
309 PM MDT MON MAY 29 2017

NMZ529-532-533-292200-
Eastern San Miguel County-Guadalupe County-Northeast Highlands-
309 PM MDT MON MAY 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES UNTIL 400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Colonias, or 21 miles northwest of Santa Rosa, moving
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Colonias.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3499 10476 3521 10500 3537 10487 3529 10452
TIME...MOT...LOC 2109Z 301DEG 13KT 3522 10484

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:03 PM MDTSpecial Weather StatementABQLos Alamos27 min
May 29, 1:09 PM MDTSpecial Weather StatementABQMora51 min
May 29, 1:10 PM MDTSpecial Weather StatementABQSan Miguel50 min
May 29, 1:42 PM MDTSpecial Weather StatementABQColfax48 min
May 29, 2:00 PM MDTSpecial Weather StatementABQSan Miguel30 min
May 29, 2:00 PM MDTSevere Thunderstorm WarningABQColfax45 min
May 29, 2:14 PM MDTSpecial Weather StatementABQGuadalupe46 min
May 29, 2:15 PM MDTSpecial Weather StatementABQTorrance45 min
May 29, 3:09 PM MDTSpecial Weather StatementABQSan Miguel51 min
May 29, 3:17 PM MDTSpecial Weather StatementABQBernalillo28 min
May 29, 3:33 PM MDTSpecial Weather StatementABQUnion42 min
May 29, 4:37 PM MDTSpecial Weather StatementABQQuay38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.